Lightning, Olmsted
- When
- June 26, 12:40 AM CST
- Where
- Olmsted County, Rochester
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Lightning struck the roof of an apartment building, causing a fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Lightning struck the roof of an apartment building, causing a fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 2:10 PM CST, 10 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT TUE JUN 25 2002 FORECAST PROBLEM WILL BE TONIGHTS FRONTAL PASSAGE WITH POTENTIAL SEVERE WEATHER AND HEAVY RAIN POTENTIAL. 18Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NORTHWEST MINNESOTA INTO NORTHEAST SOUTH DAKOTA. AREA RADARS SHOWING CONVECTION ACROSS NORTHERN MINNESOTA AHEAD OF BOUNDARY. SOME ISOLATED CELLS WERE FORMING ACROSS RICHLAND COUNTY IN VICINITY OF LEFTOVER OUTFLOW BOUNDARY FROM EARLIER TODAY. WELL DEFINED SHORT WAVE SEEN ON WATER VAPOR IMAGERY IN NORTHWEST MINNESOTA...MOVING EASTWARD ALONG U.S./CANADIAN BORDER. NO PROBLEMS WITH 12Z MODEL INITIALIZATION AND THEY ARE IN GOOD AGREEMENT FOR THIS FORECAST CYCLE. IN THE SHORT TERM...SHORTWAVE WILL CONTINUE TO MOVE ALONG U.S./CANADIAN BORDER TONIGHT AND EXIT THE AREA ON WEDNESDAY...AS UPPER RIDGE ACROSS THE ROCKIES CONTINUES TO BUILD. COLD FRONT WILL TRAVERSE FORECAST AREA TONIGHT. SURFACE TEMPERATURES NEAR 90 ALONG WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S RESULTING IN CAPES BETWEEN 2000 AND 3000 J/KG THIS AFTERNOON. ONLY 20 TO 30 KNOT DEEP LAYER SHEAR IS FORECAST TONIGHT...BUT 40 TO 50KT MID LEVEL FLOW ON SOUTH SIDE OF 500MB WAVE WILL SERVE TO HELP ENHANCE SHEAR PROFILES... ESPECIALLY ACROSS THE NORTHWEST ZONES. HIGH PRECIPITABLE WATER WILL RESULT IN SOME LOCALLY HEAVY RAINS...BUT SYSTEM SHOULD BE PROGRESSIVE ENOUGH NOT TO WARRANT FLOOD WATCH AT THIS TIME. FRONT TO PROGRESS SOUTH ON WEDNESDAY. ANY ACTIVITY SHOULD BE CONFINED TO THE SOUTHEAST AND EASTERN ZONES. LATER SHIFTS MAY HAVE TO FINE TUNE WORDING IF FRONT SLOWS DOWN. THEREAFTER...EXPECT HIGH PRESSURE TO BUILD IN FOR THE REMAINDER OF THE WEEK...DROPPING TEMPERATURES BACK INTO THE 80S WITH LOWER HUMIDITIES. GUIDANCE NUMBERS FAIRLY CLOSE TOGETHER AND SEEM REASONABLE SO NO MAJOR DEVIATIONS. IN THE 4 TO 7 DAY TIME FRAME...QUIET WEATHER TO REMAIN IN PLACE THROUGH THE FIRST HALF OF THE WEEKEND...THEN NEXT SYSTEM TO BEGIN TO PULL MOISTURE NORTHWARD SUNDAY...WITH CHANCE SHRA/TSRA THROUGH TUESDAY. .LSE...NONE. RABERDING
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261400- HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR TYPOS NATIONAL WEATHER SERVICE LA CROSSE WI 1052 PM CDT TUE JUN 25 2002 HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY THREAT BEING THE POSSIBILITY FOR DAMAGING WIND AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. TIMING - BETWEEN 11 PM THROUGH 6 AM. LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - INSTABILITY CONTINUES OVER THE AREA AND THUNDERSTORMS CONTINUE OVER WESTERN AND NORTH-CENTRAL WISCONSIN. SOUTHERLY WINDS COMING INTO THE THUNDERSTORM AREA AND CONVERGING ACROSS SOUTHEAST MINNESOTA WILL CAUSE ADDITIONAL THUNDERSTORMS TO DEVELOP INTO SOUTHEAST MINNESOTA. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS TO 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER. ALSO...THESE STORMS WILL PRODUCE A GREAT AMOUNT OF RAINFALL. THE RAIN MAY BE BRIEF IN SOME AREAS BUT IF THE STORMS SLOW...FLOODING COULD BE A THREAT. SPOTTER INFORMATION - SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE NIGHTTIME HOURS. SPOTTERS IN SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN SHOULD EXPECT ACTIVATION BETWEEN 11 PM AND 2 AM. SPOTTERS SOUTH OF LA CROSSE AND INTO NORTHEAST IOWA WILL MOST LIKELY BE NEEDED BETWEEN 3 AM AND SUNRISE. BAUMGARDT
WIZ017-029-032>034-041>044-053-260700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1105 PM CDT TUE JUN 25 2002 ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 2 AM... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM WEDNESDAY MORNING FOR AREAS EAST AND NORTH OF LA CROSSE...INCLUDING VERNON COUNTY SLIGHTLY SOUTH OF LA CROSSE. SOME CITIES IN THE WATCH INCLUDE... LA CROSSE...MAUSTON...SPARTA...TOMAH...BLACK RIVER FALLS... NEILLSVILLE. THUNDERSTORMS CONTINUE ACROSS THE WATCH AREA AT 11 PM. SOME STORMS HAVE PRODUCED WIND DAMAGE IN NORTH-CENTRAL WISCONSIN THIS EVENING. CONDITIONS ARE FAVORABLE FOR ADDITIONAL THUNDERSTORMS WITHIN THE WATCH AREA TO FORM THROUGH 2 AM. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. BAUMGARDT
WIZ017-029-032>034-041>044-053-260700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1156 PM CDT TUE JUN 25 2002 ...SEVERE THUNDERSTORM WATCH CANCELED FOR A PART OF NORTH CENTRAL WISCONSIN... ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM FOR PARTS OF SOUTHWEST AND CENTRAL WISCONSIN... THE THREAT FOR SEVERE WEATHER HAS DIMINISHED FOR PARTS OF NORTH CENTRAL WISCONSIN. WHILE RAIN WILL CONTINUE OVER THE AREA FOR A TIME OVERNIGHT...THE THREAT FOR HAIL AND DAMAGING WINDS HAS DIMINISHED THERE. THE WATCH IS NO LONGER IN EFFECT FOR CLARK AND TAYLOR COUNTIES. HOWEVER...THE A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT UNTIL 2 AM WEDNESDAY MORNING FOR BUFFALO...TREMPEALEAU...JACKSON... LA CROSSE...VERNON...MONROE...JUNEAU...AND ADAMS COUNTIES. CONDITIONS REMAIN FAVORABLE FOR ADDITIONAL THUNDERSTORMS TO FORM THROUGH 2 AM WITHIN THE WATCH AREA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. MW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 AM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM WITHEE WI 65 MPH WIND GUST
06/25/02 CLARK 60 TO 65 MPH WINDS REPORTED
BY SHERIFFS DEPUTIES ALONG
HWY 29 FROM WITHEE TO OWEN
1010 PM MEDFORD WI WIND DAMAGE
06/25/02 TAYLOR LARGE TREE DOWN
1012 PM 1 N OWEN WI WIND DAMAGE
06/25/02 CLARK POWER LINE DOWN
1025 PM ABBOTSFORD WI WIND DAMAGE
06/25/02 CLARK BUILDING DAMAGE REPORTED
AND TREES AND POWER LINES
DOWN.
MWThe La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 06:41 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305711.